Utah, 2006

High Wind in Utah, June 13, 2006

June 13, 2006 · NWS SLC · 4 events in 4 counties and zones

Strong winds following a cold front occurred across western Utah. Numerous gusts in the 60-70mph range were reported in Box Elder, Salt Lake, Tooele, Juab, Iron, and Washington counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong winds following a cold front occurred across western Utah. Numerous gusts in the 60-70mph range were reported in Box Elder, Salt Lake, Tooele, Juab, Iron, and Washington counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 13, 9:25 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 13, 9:25 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MDT TUE JUN 13 2006

.SYNOPSIS...A STORM SYSTEM OVER THE EASTERN PACIFIC WILL MOVE INLAND
TODAY...WITH THE ASSOCIATED COLD FRONT MOVING THROUGH UTAH ON
WEDNESDAY. A COOLING TREND IS EXPECTED FOR THE LATTER HALF OF THE
WEEK...WITH TEMPERATURES RETURNING TO NEAR NORMAL.

&&

.DISCUSSION...ELONGATED UPPER TROUGH ALONG THE PACIFIC COAST WILL
GRADUALLY SPREAD INLAND THIS AFTERNOON AND EVENING...AS SHORTWAVE
TROUGH LOCATED WITHIN THE BASE OF THIS TROUGH EJECTS ACROSS THE
GREAT BASIN. STRONG SOUTHERLY WINDS IN ADVANCE OF THIS TROUGH CAN BE
EXPECTED THIS AFTERNOON...WITH 700 MB WINDS PROGGED TO BE AROUND 40
KTS.  WITH DIURNAL MIXING...GOING WIND ADVISORY SUPPORTED FOR
WESTERN UT.  ALTHOUGH A VERY DRY AIRMASS CURRENTLY EXISTS OVER THE
REGION...WATER VAPOR IMAGERY AND MODEL GUIDANCE INDICATE MOISTURE
SURGE THIS AFTERNOON WITH AN AXIS OF PW VALUES NEAR THREE QUARTERS
OF AN INCH FROM THE GREAT SALT LAKE TO SOUTHWEST UTAH BY EVENING.
EXPECT ISOLATED TO WIDELY SCATTERED HIGH BASED CONVECTION TO DEVELOP
BY MID TO LATE AFTERNOON ACROSS MUCH OF THE HIGHER TERRAIN.  WITH
SHORTWAVE MOVING INTO REGION AND AREA BEING PROGGED UNDER LEFT EXIT
REGION OF 110 KT 300 MB JET...AREA OF ORGANIZED CONVECTION MAY
DEVELOP IN AREA OF LARGE SCALE ASCENT LATE THIS AFTERNOON OVER
EASTERN NV AND EXTREME WESTERN UTAH...THEN SPREAD EAST.  GIVEN
COMBINATION OF STRONG ENVIRONMENTAL WINDS...VERY DRY SUB-CLOUD
AIRMASS AND STRONG SURFACE HEATING...DAMAGING WIND THREAT MAY
ACCOMPANY CONVECTION THIS EVENING.

&&

.AVIATION...VERY WINDY TODAY WITH AWW COVERING WIND GUSTS TO 40 MPH
THROUGH THIS EVENING. POTENTIAL EXISTS FOR THUNDERSTORMS WITH VERY
STRONG WINDS THIS EVENING...ALTHOUGH THE TIMING IS UNCERTAIN. BEST
CHANCES APPEAR TO BE IN THE 02Z-08Z TIMEFRAME.

&&

.FIRE WEATHER...A VERY DRY AIRMASS WILL REMAIN ACROSS THE AREA
THROUGH AT LEAST TOMORROW. THIS COMBINED WITH STRONG SOUTH TO
SOUTHWEST WINDS EXPECTED OVER MOST OF THE FIRE DISTRICT TODAY AND
THE SOUTHERN AND EASTERN PORTIONS OF THE FIRE DISTRICT TOMORROW WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT RED FLAG
WARNINGS AND FIRE WEATHER WATCHES ARE IN EFFECT. ISOLATED TO WIDELY
SCATTERED DRY THUNDERSTORMS OVER MAINLY THE NORTHWESTERN HALF OF THE
FIRE DISTRICT TODAY WILL ALSO ADD TO THE FIRE DANGER. WINDS WILL
DECREASE THURSDAY OVER ALL EXCEPT EXTREME SOUTHEAST UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO 9 PM TUESDAY
     FOR UTZ420-423-424-431>441-445>449.

     FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
     WEDNESDAY EVENING FOR UTZ428>441-445>449.

     WIND ADVISORY IN EFFECT FROM NOON UNTIL 9 PM THIS EVENING FOR
     UTZ005-015-016.
WY...NONE.

&&

BARJENBRUCH/SMITH/CHENG
Hazardous weather outlook, Jun 13, 5:12 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 AM MDT TUE JUN 13 2006

UTZ001>009-015-WYZ021-141215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
612 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS MUCH OF THE AREA THIS
AFTERNOON...IN ADVANCE OF AN APPROACHING STORM SYSTEM. THESE
WINDS WILL COMBINE WITH A VERY DRY AIRMASS TO RESULT IN SEVERE
FIRE WEATHER CONDITIONS. A RED FLAG WARNING REMAINS IN EFFECT FOR
MUCH OF THE AREA. IN ADDITION...A WIND ADVISORY HAS BEEN ISSUED
FOR WESTERN UTAH WHERE WINDS MAY GUST IN EXCESS OF 45 MPH AT TIMES.

HIGH BASED MOISTURE WILL SPREAD ACROSS THE AREA THIS
AFTERNOON...AND RESULT IN ISOLATED DRY THUNDERSTORMS. AS THIS
STORM SYSTEM MOVES INTO THE AREA THIS EVENING...THESE STORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD ACROSS NORTHERN UTAH. STRONG
DAMAGING WINDS AND SMALL HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS WHICH DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE ACROSS NORTHERN UTAH WEDNESDAY. AHEAD OF
THIS FRONT...STRONG WINDS WILL ONCE AGAIN COMBINE WITH A VERY DRY
AIRMASS TO RESULT IN SEVERE FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR WEST CENTRAL UTAH.

OTHERWISE THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MUCH OF
NORTHERN UTAH WEDNESDAY INTO THURSDAY. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ010>014-016>021-141215-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
612 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHERN...CENTRAL AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP ACROSS MUCH OF THE AREA TODAY...AN
ADVANCE OF AN APPROACHING STORM SYSTEM. THESE WINDS WILL COMBINE
WITH A VERY DRY AIRMASS TO RESULT IN SEVERE FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS IN
EFFECT FOR MUCH OF THE AREA.

IN ADDITION TO THE STRONG WINDS AND LOW RELATIVE
HUMIDITY...INCREASING HIGH BASED MOISTURE WILL RESULT IN A CHANCE
OF DRY THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY AND VERY DRY CONDITIONS WILL REMAIN ACROSS CENTRAL AND
SOUTHERN UTAH ON WEDNESDAY...AHEAD OF A COLD FRONT WHICH WILL
GRADUALLY MOVE ACROSS THE STATE. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR MUCH OF CENTRAL AND SOUTHERN UTAH.

OTHERWISE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THURSDAY...PRIMARILY OVER THE HIGHER TERRAIN. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Millard T X E/Juab T X E

When
June 13, 1:23 PM MST
Where
Millard T X E/Juab T X E forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

non-thunderstorm wind at Milford.

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
June 13, 1:30 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

non-thunderstorms wind gust at Stockton Bar sensor

High Wind, Sc Washington

When
June 13, 3:15 PM MST
Where
Sc Washington forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

non-thunderstorms wind gust at St. George AWOS.

High Wind, W Salt Lake T X W/E Toole T X E

When
June 13, 4:05 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

non-thunderstorms wind gust at Alpine UDOT Sensor. Showers were in the vicinity.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513624, 5513909, 5513910, 5513911.